Go to navigation Go to content
Phone: 210-888-8888
Wayne Wright LLP
Call: 210-888-8888
Toll Free: 800-237-3334

Coumadin Mistakes Result in Many Nursing Home Resident Deaths

Many families suffer pain rather than surprise when an elderly relative dies. However, for families whose parents and grandparents are in seemingly good health, a sudden death can be as shocking as those who are taken in their prime--and all too often, a medication mistake is to blame for the loss.

In a recent memo, the Centers for Medicare and Medicaid Services warned state health department inspectors about the adverse effects of medications in nursing homes, particularly the tendency of facilities to overlook potential Coumadin injuries.

What Is Coumadin?

Coumadin is an anticoagulant, or blood thinner, commonly given to patients who are at risk of blot clots and strokes. Patients who Two Vials of Blood Sitting on a Bloodwork Checklistare taking Coumadin (or its generic version, warfarin) will need to be blood tested frequently to monitor clotting times. Without proper medical supervision, patients are at risk of severe bleeding, heart attacks, and death.

The report cited numerous studies confirming the dangers of the blood thinner, including:

  • Improper dosages. Government inspection reports from 2011–2014 attributed at least 165 nursing home resident injuries to Coumadin use. Hospitalizations resulted from overdose of the medication (causing internal bleeding) as well as too small a dose (causing blood clots and strokes), after which patients suffered severe injuries or died.
  • Increased injury rates. Nearly one out of every six nursing home residents in the U.S. takes an anticoagulant regularly, placing over 200,000 people at risk of bleeding complications.
  • Overlooked injuries. Inspectors are commonly on the lookout for improper use of medications in nursing homes, including sedatives and antipsychotics. However, Coumadin deaths and hospitalizations do not garner as much public attention, and may be more difficult to detect as a cause of injury or death. A patient who dies after a serious fall may suffer a head injury, but improper Coumadin dosage could have been the reason his injury proved fatal.

What Should I Do If I My Loved One Is Taking Coumadin?

Families should recognize that Coumadin can be extremely beneficial to patients with clotting disorders, and should not be discontinued without speaking to a doctor. The most important thing to remember is that accidents are likely to occur on this medication if the patient’s dosage and response are not properly monitored.

If someone you love suffered a serious or fatal injury while taking Coumadin, we can help. Call the dangerous drugs attorneys at Wayne Wright LLP today at 800-237-3334. We will listen to your story at no charge in your free consultation, and you will pay us nothing unless we win your case.